Health & Medicine

Five deaths in Sacramento County related to street drug painkillers

Recent wave of overdoses in Sacramento County

Dr. Olivia Kasiyre, Sacramento County Public Health Officer, has declared a health emergency after six people in the county have died in the last week from overdoses related to the powerful painkiller, fentanyl
Up Next
Dr. Olivia Kasiyre, Sacramento County Public Health Officer, has declared a health emergency after six people in the county have died in the last week from overdoses related to the powerful painkiller, fentanyl

A recent wave of opioid overdoses – including five deaths – across Sacramento County has law enforcement, hospital and public health officials scrambling to uncover who may be mixing and selling street drugs believed to contain a powerful painkiller, fentanyl.

Initially, health officials believed that the 20 people who have been hospitalized or found dead of overdoses since March 24 had all taken tablets or capsules of Norco, a commonly abused prescription painkiller, that was somehow laced or mixed with fentanyl. But late Monday, a UC Davis toxicologist working on the cases said that’s not likely.

“We don’t think it’s adulterated Norco or Vicodin,” said Dr. Tim Albertson, a UC Davis toxicologist and chair of the Department of Internal Medicine, who’s been in touch with colleagues treating some of the overdose patients. Among those who’ve been initially tested, their levels of acetaminophen, a common ingredient in both drugs, “have been zero. We don’t think Norco or Vicodin is involved,” Albertson said.

Instead, he said it’s now believed that drug dealers or others may be putting fentanyl – a fast-acting opiate that is estimated to be 50 to 100 times more powerful than morphine – directly into capsules for street sales. “People are buying them off the street, being told they’re one thing and they’re probably another,” Albertson said.

Regardless of what the drugs contained or who is behind their manufacture, the sudden jolt of overdoses is being called an urgent public health issue.

“It is an emergency. From what we’re being told from poison control officials, this is a spike in number of incidents in a short period of time,” said Dr. Olivia Kasirye, Sacramento County public health officer.

Kasirye said the 20 individuals range in age from 24 to 59 and are scattered across neighborhoods in north and south Sacramento County. Some of those who overdosed said they believed they had bought Norco tablets on the street; others got them from friends, neighbors or family members, according to Kasirye.

She said 11 of the 20 overdose cases were brought to UC Davis Medical Center; three individuals were found dead at home and never taken to a hospital.

Kasirye said initial toxicology reports indicated fentanyl was involved in the poisonings but it will be at least several days before blood test results are available to confirm the cause or causes of death. She said fentanyl is especially dangerous because it’s so fast-acting and can cause cardiac arrest and “respiratory depression” within minutes of ingesting.

Sacramento County Coroner Kim Gin said she could not confirm the exact causes of death.

“I don’t have the causes of death as yet on any of the possible overdose deaths,” she said. “Until the examinations are complete and the toxicology results back, the causes of deaths will be pending.”

Fentanyl is an effective drug for controlling severe pain, often following surgery, said Stuart Heard, executive director of the California Poison Control System. The street version of the drug, Heard said, “is not coming from pharmaceutical companies that make the proper doses,” but from illegal laboratories.

“I don’t know exactly how they are formulating it,” he said. “My understanding is that it is coming from Mexico and getting reformulated here.”

He said he was unsure if any of the reported cases were related.

“Unsuspecting people are taking this, and they’re getting into big trouble,” said Heard, assistant dean of the UC San Francisco School of Pharmacy. “They might think it’s Norco, but it’s not what they’re thinking it is, and it’s much more powerful.

“Obviously when you buy something on the street you don’t know what you’re getting and you’re taking a huge chance.”

Heard said the poison control agency has had reports of recent incidents outside of Sacramento, including in Contra Costa County. He had no further details.

Sacramento County sheriff’s spokesman Sgt. Tony Turnbull said investigators are working with health officials to determine whether the 20 overdose cases knew the pills or capsules possibly contained fentanyl.

Typically given intravenously or in a skin patch, “this is not a drug we see a lot of use in outside hospitals,” said Albertson. He said fentanyl is far more complicated and far more dangerous to make than, say, cooking methamphetamine.

“Whoever is manufacturing it, they have to have dried it, powderized it and put it in a capsule. It would be dangerous to be manufacturing it because inhalation could potentially kill you. It’s incredibly potent.”

Health and law enforcement officials said fentanyl-related overdoses are nothing new. In the 1970s, a fentanyl-derivative street drug called China White caused several opiate overdoses in California. Sheriff’s spokesman Turnbull said he encountered several fatal overdoses years ago involving fentanyl patches when he was a patrol officer. And sometimes addicts take it to extremes: UCD toxicologist Albertson recalls a patient who died after rolling and smoking the celluloid fentanyl patches.

Fentanyl overdoses are on the rise in other states, including Massachusetts, Maine and Vermont. In parts of the East Coast, the drug now is killing more people than heroin, according to a story reported in The New York Times this week.

Why this drug and why now? “That’s a question we’re all trying to get an answer to,” said public health officer Kasirye, who is awaiting blood tests, toxicology results and investigations by law enforcement. Her office is asking local hospitals for increased surveillance and to report any opioid overdoses.

Given all the unknowns, she said, “This is a warning to the public: You should not be taking medication that is not prescribed for (you).”

Claudia Buck: 916-321-1968, @Claudia_Buck

Cynthia Hubert: 916-321-1082, @Cynthia_Hubert

fentanyl

What it is: A fast-acting opiate drug similar to morphine, but far more powerful. It is typically used to treat patients for severe or chronic pain, such as following surgery. It is highly addictive.

How it works: Like heroin, morphine and other opioid drugs, fentanyl works by binding to the body’s opiate receptors, areas of the brain that control pain and emotions. It can drive up dopamine levels in the brain’s “reward areas,” producing a state of euphoria.

How administered: When prescribed by a doctor, fentanyl typically is administered via injection, skin patch or lozenge. The type of fentanyl associated with recent U.S. overdoses was produced in clandestine laboratories.

Mixed with street drugs: Mixing fentanyl with heroin, cocaine or other opioids dramatically amplifies their potency and potential danger. The combination can cause respiratory depression, unconsciousness and coma.

Source: National Institute on Drug Abuse

Related stories from Sacramento Bee

  Comments